Alert archive / Nevada / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Las Vegas, NV

August 16, 2003Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 16, 2003, 5:49 PM PDT for Lincoln County, Nevada. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 5:49 PM PDT (00:49 UTC)
Expired
Aug 16, 2003, 6:45 PM PDT
In force
56 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 197 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 170049
SVRVEF
NVC017-170145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
549 PM PDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA

* UNTIL 645 PM PDT

* AT 545 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL LINCOLN COUNTY...OR 
  ABOUT 43 MILES EAST OF BLUE EAGLE RANCH...MOVING SOUTHWEST AT 10 
  MPH. ANOTHER VERY STRONG STORM WAS LOCATED 24 MILES NORTHWEST OF 
  PIOCHE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL NORTHERN LINCOLN COUNTY NEAR HIGHWAY 93 THROUGH 645 PM PDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3865 11461 3873 11482 3839 11503 3828 11476

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:50 PM PDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 16, 2:50 PM PDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT SAT AUG 16 2003

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING INTO ARIZONA WILL COMBINE
WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE REGION TODAY.  THE LOW WILL BEGIN
TO MOVE NORTHEAST SUNDAY WITH SOMEWHAT DRIER AIR MOVING IN FROM THE
WEST.
&&

.SHORT TERM...AIRMASS ACROSS THE EASTERN PORTION OF THE FORECAST
AREA STILL MOIST AND UNSTABLE. SATELLITE SHOWS PRECIPITABLE WATER
VALUES BETWEEN 1 AND 1.5 INCHES WITH LIFTED INDICES -1 TO -3. ONLY
PROBLEM HAS BEEN LACK OF A KICKER. THUNDERSTORMS FORMED ACROSS
NORTHERN NYE COUNTY AND ARE NOW MOVING SOUTH. THIS AREA/LINE OF
STORMS WILL MOVE SOUTH AT LEAST THROUGH LINCOLN COUNTY DURING THE
AFTERNOON AND PERHAPS FARTHER SOUTH THIS EVENING. EVEN IF THESE
STORMS DIE OFF...OUTFLOW MAY PROVIDE SOME LIFT SOUTH SO WILL HOLD
ONTO THE FLASH FLOOD WATCH THROUGH 1000 PM FOR THE EASTERN ZONES.
WILL ALSO HAVE TO INCLUDE A CHANCE OF THUNDERSTORMS THIS EVENING
OVER THE SIERRA. MODELS DIFFER FOR MONDAY THROUGH TUESDAY WITH GFS
PUSHING THE MOISTURE AND INSTABILITY FARTHER EAST THAN THE ETA WHICH
KEEPS MOISTURE AND INSTABILITY BACK OVER CLARK COUNTY INTO SAN
BERNARDINO COUNTY. NEITHER MODEL SEEMS CORRECT AND WILL GENERALLY GO
WITH SOME SORT OF COMPROMISE AND LEAVE A SLIGHT CHANCE OF
THUNDERSTORMS IN MOHAVE COUNTY MONDAY AND TUESDAY
AFTERNOONS/EVENINGS.

&&

.LONG TERM...WEDNESDAY THROUGH FRIDAY SHOULD SEE DRYING UNDER
SOUTHWEST FLOW. HOWEVER...THE GFS WANTS TO HINT AT RETURN FLOW UP
THE COLORADO RIVER VALLEY FROM THURSDAY ON. MOISTURE DOES NOT APPEAR
TO MAKE IT INTO OUR AREA UNTIL SATURDAY AND THAT IS A STRETCH. HAVE
INTRODUCED SLIGHT CHANCE POPS IN MOHAVE LINCOLN AND NORTHERN NYE
COUNTY FOR SATURDAY. HAVE ALSO LOWER TEMPERATURES A BIT DAY 7 TO
REFLECT INCREASED MOISTURE.

&&

.LAS...A FLASH FLOOD WATCH CONTINUES FOR LINCOLN AND EASTERN CLARK
COUNTIES IN NEVADA AND MOHAVE COUNTY IN ARIZONA UNTIL 1000 PM.
&&

HARRISON/JACQUES
Hazardous weather outlook, Aug 16, 5:55 AM PDT, 11 hours 54 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-171300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
555 AM PDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY
A LOW PRESSURE SYSTEM MOVING EAST INTO ARIZONA TODAY WILL COMBINE
WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE SCATTERED
THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE SOUTHERN NEVADA AND
NORTHWEST ARIZONA. A FLASH FLOOD WATCH IS IN EFFECT FOR LINCOLN AND
EASTERN CLARK COUNTIES IN NEVADA AND MOHAVE COUNTY ARIZONA FROM NOON
UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH OVER MUCH OF
SOUTHERN NEVADA WITH THE BEST CHANCE REMAINING OVER NORTHWEST
ARIZONA SUNDAY AS A LOW PRESSURE SYSTEM MOVES INTO UTAH. THE THREAT
OF HEAVY RAIN WITH SOME STORMS MAY STILL EXIST ACROSS NORTHWEST
ARIZONA. DRIER FLOW WILL SPREAD OVER THE REGION MONDAY THROUGH
THURSDAY FOR A DIMINISHING THREAT OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:18 PM PDTSevere Thunderstorm WarningVEFLincoln42 min
Aug 16, 6:30 PM PDTFlash Flood WarningVEFLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.